Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 47, NWS San Angelo, TX

August 18, 2004Nolan County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 18, 2004, 5:15 PM CDT for Nolan County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 5:15 PM CDT (22:15 UTC)
Expired
Aug 18, 2004, 8:15 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Nolan County, TX

The radar

The San Angelo radar (KSJT), 102 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 182220
FFWSJT
TXC353-190115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
515 PM CDT WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NOLAN COUNTY IN NORTHWEST TEXAS

* UNTIL 815 PM CDT

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 12 MILES SOUTH OF CHAMPION...OR
  ABOUT 19 MILES SOUTHEAST OF COLORADO CITY...MOVING NORTHEAST AT 15
  MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...  
  CHAMPION BY 545 PM CDT
  
THIS STORM WILL FLOOD LOW WATER CROSSINGS ACROSS WESTERN NOLAN
COUNTY NEAR CHAMPION AND AREAS TO THE SOUTH.  

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3218 10079 3209 10060 3246 10023 3250 10064

$$
1 follow-up statement
000 
WGUS74 KSJT 182318
FFSSJT
TXC353-190115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
616 PM CDT WED AUG 18 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NOLAN COUNTY UNTIL 
815 PM CDT...

AT 614 PM CDT...THE NOLAN COUNTY SHERIFFS DEPARTMENT REPORTED WATER 
OVER THE ROAD ON FM 1230 NEAR CHAMPION.  

AT 614 PM CDT...DOPPLER RADAR ESTIMATED THAT 3 TO 4 INCHES OF RAIN 
HAVE FALLEN NEAR CHAMPION 4 PM CDT.  ALTHOUGH RADAR SHOWS A BREAK 
FROM THE HEAVY RAIN..ADDITIONAL RAINFALL COULD DEVELOP BY 815 PM 
CDT. 

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

REMEMBER...TURN AROUND...DONT DROWN. 

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 1:55 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 18, 1:55 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
155 PM CDT WED AUG 18 2004

.SHORT TERM...NOT AN EASY FORECAST...EXCEPT FOR TONIGHT.  RAIN
CHANCES LOOK VERY GOOD FOR THIS EVENING AND EARLY MORNING HOURS.
FIRST IMPULSE CURRENTLY MOVING ACROSS OUR AREA ENHANCING STORMS
ACROSS THE BIG COUNTRY.

NEXT IMPULSE OVER CENTRAL NM...EL PASO AND NORTHERN MEXICO...HAS
PRODUCED GOOD THUNDERSTORMS ACROSS THE TRANS PECOS AND BIG BEND.
THIS SHOULD BE OUR MAIN RAIN MAKER MAINLY BETWEEN 6 PM AND
MIDNIGHT.  WILL USE 70-80 POPS MOST AREAS TONIGHT.

&&

.LONG TERM...MODEL AGREEMENT IS NON-EXISTENT AFTER TONIGHT.  GFE
DRIES OUT AREA AS TROF MOVES EAST.  AVN HOLDS MOISTURE IN.
VACILLATED THROUGH THE MORNING ON HOW TO HANDLE DIFFERENCE...A LOOK
AT THE SURFACE OBS FOUND FRONTAL NORTHERLY WINDS AS FAR SOUTH AS
NORTHWESTERN KS.  ANOTHER FACTOR CONSIDERED WAS TROPICAL
MOISTURE MOVING UP ALONG THE EAST COAST OF MEXICO...AS THAT MOISTURE
MOVES NORTH ALONG THE TEXAS COAST ON TOMORROW...AND SURFACE WINDS
ACROSS NORTH CENTRAL TEXAS SHIFT MORE EAST LATE
THURSDAY/FRIDAY...WE MAY TAP SOME OF THAT MOISTURE. ANOTHER
FACTOR IS THAT SURFACE MOISTURE ACROSS THE AREA DOES NOT DECREASE
AFTER THE TROF PASSES.

SO WITH THAT AND CONSENSUS WITH SURROUNDING OFFICES...HAVE
EXTENDED POPS INTO THURSDAY...WITH BEST CHANCES NORTH.

LOW CONFIDENCE IN EXTENDED FORECAST...WITH CHANCES OF RAIN THROUGH
THE PERIOD...AND CONTINUED CHANCES FOR COOLER THAN NORMAL
TEMPERATURES.  WILL AUGUST CONTINUE ITS COOL PATTERN?

OKAY NUMBERS FREAK...HERE ARE SOME AMAZING AUGUST WEATHER STATS...IN
A MONTH WERE WE TYPICALLY SEE 90 DEGREE READING EVERY DAY...ABILENE
HAS HAD ONLY 7 90 DEGREE DAYS...AND SAN ANGELO 9.  ABILENE HAS HAD
BELOW AVERAGE THE DAILY TEMPERATURES FOR 83 PERCENT OF THE MONTH OF
AUGUST...SAN ANGELO HAS BEEN BELOW AVERAGE FOR 55 PERCENT OF THE
MONTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     71  87  71  88/  80  40  40  20
SAN ANGELO  71  89  71  91/  70  30  20  30
JUNCTION    70  89  71  90/  60  30  20  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, Aug 18, 2:18 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
218 PM CDT WED AUG 18 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-191917-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
218 PM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
THUNDERSTORMS WILL OCCUR ACROSS WEST CENTRAL TEXAS THIS AFTERNOON
THROUGH TONIGHT. ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING AND A FEW
STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 45 MPH. BRIEF HEAVY
RAIN WILL ALSO OCCUR AND COULD CAUSE FLOODING OF LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
ACROSS MOST OF WEST CENTRAL TEXAS AS A STRONG UPPER LEVEL SYSTEM
APPROACHES THE AREA. THE MAIN THREATS WILL BE HAIL AND STRONG WINDS.
A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NECESSARY THURSDAY AFTERNOON.

09

In the hours before

Special weather statement, Aug 18, 4:14 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
414 PM CDT WED AUG 18 2004

TXZ049-054-064>066-071>073-098-099-113-114-127-128-139-140-154-155-
182213-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-FISHER TX-
HASKELL TX-IRION TX-JONES TX-MCCULLOCH TX-NOLAN TX-RUNNELS TX-
SAN SABA TX-SHACKELFORD TX-STERLING TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
414 PM CDT WED AUG 18 2004

...THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND MOVING NORTH ACROSS
WEST CENTRAL TEXAS...

AT 420 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED THE LEADING
EDGE OF A LARGE AREA OF SCATTERED THUNDERSTORMS...PRODUCING VERY
HEAVY RAIN...THAT EXTENDED FROM COLORADO CITY TO SWEETWATER TO 15
MILES SOUTHWEST OF ABILENE TO LAKE BROWNWOOD.  THESE STORMS WERE
MOVING NORTH AT 20 MPH.

THE MORE INTENSE STORMS WILL PRODUCE HEAVY RAIN THAT CAN CAUSE
LOCALIZED FLOODING OF LOW LYING AREAS.  IN ADDITION...THE STRONGER
STORMS CAN PRODUCE SMALL HAIL...WIND GUST TO NEAR 45 MPH...AND DEADLY
CLOUD TO GROUND LIGHTNING.

THESE STORMS WILL CONTINUE THROUGH THE LATE AFTERNOON AND EVENING
HOURS.

USE EXTREME CAUTION IN THE VICINITY OF THESE STORMS.  REMEMBER...IF
YOU COME TO A FLOODED LOW WATER CROSSING...TURN AROUND...DONT DROWN.

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.